Alert archive / Arizona / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 48, NWS Tucson, AZ

July 23, 2013Graham County, Greenlee County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 23, 2013, 4:38 PM MST for Graham County, Greenlee County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2013, 4:38 PM MST (23:38 UTC)
Expired
Jul 23, 2013, 5:15 PM MST
In force
37 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Graham County, AZ, Greenlee County, AZ

The radar

The Tucson radar (KEMX), 158 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2013-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2013-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1571 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

681 
WUUS55 KTWC 232338
SVRTWC
AZC009-011-240015-
/O.NEW.KTWC.SV.W.0048.130723T2338Z-130724T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
438 PM MST TUE JUL 23 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA...
  CENTRAL GREENLEE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 515 PM MST

* AT 430 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  CENTRAL GREENLEE COUNTY...OR 21 MILES EAST OF SAFFORD...AND MOVING
  SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTIES AS IT DRIFTS TO THE SOUTH AND 
  IMPACT HIGHWAY 191. IT COULD ALSO IMPACT SOLOMON AND SAFFORD WITH 
  STRONG WINDS.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3270 10921 3272 10940 3282 10963 3299 10942
      3293 10922
TIME...MOT...LOC 2336Z 017DEG 9KT 3287 10935

$$

CERNIGLIA
1 follow-up statement
585 
WWUS55 KTWC 232350
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
450 PM MST TUE JUL 23 2013

AZC009-011-240015-
/O.CON.KTWC.SV.W.0048.000000T0000Z-130724T0015Z/
GRAHAM AZ-GREENLEE AZ-
450 PM MST TUE JUL 23 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST
FOR CENTRAL GREENLEE AND EAST CENTRAL GRAHAM COUNTIES...

AT 442 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 

THIS STORM HAS PRODUCED VERY LARGE HAIL OVER HIGHWAY 191 BETWEEN 
SAFFORD AND CLIFTON AND CONTINUES TO MAINTAIN ITS STRENGTH AS IT 
MOVES SOUTH AT AROUND 10 MPH. THIS STORM WAS LOCATED OVER EAST 
CENTRAL GRAHAM COUNTY...OR 20 MILES EAST OF SAFFORD.

LAT...LON 3270 10921 3272 10940 3282 10963 3299 10942
      3293 10922
TIME...MOT...LOC 2348Z 017DEG 9KT 3284 10936

$$

CERNIGLIA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:30 PM MST, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 23, 1:30 PM MST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
130 PM MST TUE JUL 23 2013

.SYNOPSIS...AN IMPULSE FROM THE EAST WILL ENHANCE THUNDERSTORM
COVERAGE WEDNESDAY AND THURSDAY...OTHERWISE PLENTY OF MOISTURE
ACROSS SOUTHEAST ARIZONA WITH A CHANCE OF MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS INTO THE WEEKEND.

&&

.DISCUSSION...THIS MORNINGS KTWC SOUNDING CONTINUED TO SHOW A VERY
MOIST AIRMASS IN PLACE...WITH A PRECIPITABLE WATER VALUE OF 1.6
INCHES. MODIFYING THE SOUNDING USING T=97;TD=58 YIELDS A LIFTED
INDEX OF AROUND MINUS 1 AND A CAPE OF AROUND 500 J/KG IF LIFTING THE
PARCEL USING THE MEAN TEMP METHOD...BUT A CAPE OF AROUND 1000 J/KG
IF LIFTED FROM THE SURFACE. THE FLOW ALOFT ON THIS MORNINGS SOUNDING
WAS MEAGER WITH VERY WEAK FLOW FROM THE SURFACE THROUGH AROUND
250MB. THAT SAID...THE STORMS THAT DEVELOP TODAY WILL STRUGGLE TO
SURVIVE WITHOUT ANY MEANS OF ORGANIZATION...SO BRIEF HEAVY RAINERS
THE MAIN CONCERN FOR TODAY...AND MOSTLY IN THE MOUNTAINS.

THE LATEST RADAR IMAGERY SHOWS ISOLATED ACTIVITY HAS BEGUN MAINLY
SOUTH OF THE BORDER IN NORTHEAST SONORA MEXICO WITH A STRAY SHOWER
OR TWO OVER PORTIONS OF SANTA CRUZ AND COCHISE COUNTIES. STILL THINK
THE FOCUS FOR THIS AFTERNOON AND EVENING WILL BE BETWEEN TUCSON AND
THE NEW MEXICO BORDER...AS WELL AS BETWEEN TUCSON AND NOGALES.
HOWEVER...WILL BASED MY LATE AFTERNOON AND EVENING FORECAST ON THE
LATEST SATELLITE AND RADAR TRENDS JUST BEFORE ISSUING AFTERNOON
FORECAST PACKAGE.

WATER VAPOR IMAGERY SHOWS AN INVERTED TROUGH OVER SOUTHERN NEW
MEXICO AND INTO CHIHUAHUA MEXICO AT THIS TIME. MODELS ARE INDICATING
THAT THIS SYSTEM WILL CONTINUE TO MOVE SLOWLY TO THE WEST OR
NORTHWEST THROUGH THURSDAY WITH A DEFORMATION ZONE SETTING UP OVER
SOUTHWEST NEW MEXICO AND INTO EXTREME SOUTHEAST ARIZONA THROUGH
THURSDAY. AS A RESULT...WE SHOULD SEE AN ENHANCEMENT TO THE ACTIVITY
STARTING TOMORROW AND CONTINUING THROUGH THURSDAY...ESPECIALLY ALONG
THE INTERNATIONAL BORDER. STARTING FRIDAY THIS SYSTEM WILL HAVE
WEAKENED CONSIDERABLY AND TWO CENTERS OF HIGH PRESSURE...ONE TO OUR
NORTH AND ANOTHER TO OUR SOUTHEAST WILL CONSOLIDATE INTO ONE HIGH
CENTER OVER THE REGION...WITH THE MODELS SUGGESTING THAT IT SHIFTS
TO THE SOUTH OVER NORTHERN MEXICO...WHICH WOULD RESULT IN A DRIER
WESTERLY/SOUTHWESTERLY FLOW ALOFT. IF THIS ACTUALLY OCCURS THEN RAIN
CHANCES WOULD DECREASE CONSIDERABLY. HOWEVER...STILL ENOUGH
UNCERTAINTY TO KEEP ISOLATED THUNDERSTORMS IN THE FORECAST BEYOND
FRIDAY.

HIGH TEMPERATURES GENERALLY NEAR NORMAL THROUGH SATURDAY...THEN 2 TO
3 DEGS ABOVE NORMAL FOR SUNDAY THROUGH TUESDAY. LOWS WILL BE AROUND
2 TO 3 DEGS ABOVE NORMAL EACH DAY.

&&

.AVIATION...VFR CONDITIONS WITH GENERALLY SCT050 SCT-BKN090.  ISOLD
SHRA/TSRA MAINLY OVER THE MOUNTAINS. STORM MOTION RELATIVELY SLOW AT
5 KTS TO THE WEST OR NORTHWEST. HEAVY RAIN EXPECTED UNDER THE
STRONGER THUNDERSTORMS WITH GUSTS TO 35 KTS. NORMAL DIURNAL WINDS
EXPECTED AND GENERALLY LESS THAN 10 KTS THROUGH WEDNESDAY MORNING OR
24/15Z. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...BROAD HIGH PRESSURE OVER THE SOUTHWEST WITH AN
UNUSUALLY MOIST ATMOSPHERE. A CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGH THE WEEK ESPECIALLY OVER THE MOUNTAINS AND NEAR THE MEXICAN
BORDER. RELATIVE HUMIDITY VALUES NOT CHANGING SIGNIFICANTLY THROUGH
FRIDAY. WINDS GENERALLY DIURNAL IN NATURE AND LESS THAN 15
MPH...EXCEPT FOR AN ENHANCED NORTHWEST FLOW IN THE GILA RIVER VALLEY
OF 15-20 MPH THROUGH WEDNESDAY. LONGER TERM INTO NEXT WEEK...THE
HIGH PRESSURE SINKS FURTHER SOUTH...WHICH TENDS TO REDUCE THE SHOWER
ACTIVITY OVER SOUTHEAST ARIZONA.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

PUBLIC...GM
AVIATION/FIRE WEATHER...GWS

In the hours before

Special weather statement, Jul 23, 3:27 PM MST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
327 PM MST TUE JUL 23 2013

AZZ509-510-232315-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
327 PM MST TUE JUL 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE COUNTY UNTIL 415
PM MST/515 PM MDT/...

AT 324 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF CLIFTON...OR 36 MILES
NORTHEAST OF SAFFORD...MOVING SOUTHWEST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND SMALL HAIL.

AREAS AFFECTED BY THIS STORM INCLUDE...CLIFTON AND MORENCI.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3292 10920 3309 10940 3324 10919 3313 10903
      3311 10904
TIME...MOT...LOC 2227Z 039DEG 6KT 3311 10918

CERNIGLIA

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:27 PM MSTSpecial Weather StatementTWCGreenlee48 min
Jul 23, 3:32 PM MSTSevere Thunderstorm WarningTWCGreenlee28 min
Jul 23, 3:38 PM MSTAreal Flood AdvisoryTWCCochise3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.